Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Duluth, MN

June 9, 2021Itasca County, Minnesota

NWS Duluth, MN issued this special weather statement at Jun 9, 2021, 5:21 PM CDT for Itasca County, Minnesota. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 5:21 PM CDT (22:21 UTC)
Expired
Jun 9, 2021, 5:30 PM CDT
In force
9 min
Issued by
NWS Duluth, MN

County Itasca County, MN

The radar

The Duluth radar (KDLH), 128 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WWUS83 KDLH 092221
SPSDLH

Special Weather Statement
National Weather Service Duluth MN
521 PM CDT Wed Jun 9 2021

MNZ018-026-092230-
North Itasca-South Itasca-
521 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA COUNTY...

At 520 PM CDT, a strong thunderstorm was 8 miles northeast of Deer
River, or 16 miles northwest of Grand Rapids, moving northeast at 20
mph.

Wind gusts up to 45 mph and penny size hail can be expected with this
storm.

This storm will remain over mainly rural areas of south central North
Itasca and north central South Itasca Counties, including the
following locations... Wabana Lake, North Star Lake and Spider Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4731 9372 4740 9388 4758 9370 4752 9357
      4740 9344
TIME...MOT...LOC 2220Z 224DEG 19KT 4744 9368 

$$

Kossen/Wolfe

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 9, 4:47 PM CDT, 34 minutes earlier.

Area forecast discussion, Jun 9, 4:47 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
447 PM CDT Wed Jun 9 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 313 PM CDT Wed Jun 9 2021

Summary: Showers and thunderstorms have developed in the western
CWA and will move northeastward through the evening. Warm
temperatures will continue through the much of the workweek with
big changes on the way for temperatures next week.

Showers and thunderstorms have developed out ahead of a midlevel
shortwave trough over northwestern Minnesota. Said trough will
move northeastward/eastward pushing the convection in the same
direction toward southern Canada and northeastern Minnesota
through the evening hours. MLCAPE is as high as 1500 J/kg this
afternoon for the far western portion of the CWA. Bulk shear is
relatively weak around 30 to 35 knots. Widespread severe weather
is not expected, but can not rule out dime size hail and strong
winds. Should also mention that instability does drop off towards
the lake so any convection that does develop will likely not
survive as it pushes eastward into the more stable air.

Warm temperatures will continue for the region as a ridge axis
pushes back northward Thursday morning allowing for above normal
high temperatures. A weak cold front will drop southeastward into
northeastern Minnesota and northwest Wisconsin by the afternoon
hours. The better forcing and instability is over northwestern
Wisconsin with MLCAPE values over 3000 J/kg with weak shear near
20 knots. SPC has a marginal area out which seems reasonable.

Another chance of showers and thunderstorms will be Friday
afternoon as another cold front will be moving into the western
portion of the CWA by around 21Z. Again, the best instability will
be over northwestern Wisconsin with MLCAPE values near 1500-2200
J/kg. Bulk shear values are near 25 to 30 knots.

After the coldfront moves through temperatures will be closer to
normal for this time of year with highs in the upper 70 to low
80s. As usual temperatures will be cooler by the lake.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1257 PM CDT Wed Jun 9 2021

VFR condition will continue through today. Showers and
thunderstorms will be possible this afternoon into this evening. A
few storms near INL may be strong to severe with damaging winds
and large hail. MVFR Ceilings are possible tomorrow morning along
the International Border.

&&

.MARINE...
Issued at 313 PM CDT Wed Jun 9 2021

A Small Craft Advisory has been issued until 10pm tonight from Two
Harbors to Duluth to Port Wing. Winds are going to be out of
northeast 15 to 20 knots with higher gusts to near 25 knots. Waves
will be 3 to 5 feet. For this evening, winds will decrease to 10
knots and waves will be 2 to 4 feet. Conditions will continue to
decrease through the morning with winds below 10 knots and waves
less than 2 feet.

For Friday winds will be out of the northeast 10 to 15 knots
increasing to 15 to 20 knots by the afternoon. Waves will be less
than 2 feet Friday morning, however, increasing 3 to 5 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  59  90  57  68 /  20  30  10  60
INL  63  83  60  83 /  60  10  20  80
BRD  70  96  69  86 /  20  10  20  70
HYR  66  92  65  87 /  20  20  10  50
ASX  59  93  54  71 /  10  30  20  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 9 PM CDT this evening for MNZ037.

LS...Small Craft Advisory until 10 PM CDT this evening for LSZ144-145.

&&

DISCUSSION...Eagle
AVIATION...Eagle
MARINE...Eagle
Hazardous weather outlook, Jun 9, 2:53 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
253 PM CDT Wed Jun 9 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-102000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
253 PM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible across much of the Northland into
tonight, with chances highest over far northern and western areas.
Isolated severe thunderstorms are possible, most likely over far
north central Minnesota. Large hail and damaging winds are the
main hazards. All storms will also be capable of producing
frequent lightning and heavy rainfall. A couple rounds of storms
are possible in far northern Minnesota which may lead to the
heavy rainfall.

There is a high risk of rip currents along the beaches of Park
Point into this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

More isolated severe thunderstorms are possible Thursday across
much of northwest Wisconsin and east central Minnesota during the
afternoon and evening. Damaging winds are the main threat with
those storms. Thunderstorms are also expected across portions of
the rest of the Northland Thursday into Thursday evening.

There will be chances in spots for more thunderstorms Friday into
Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-102000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
253 PM CDT Wed Jun 9 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Northeast winds will lead to hazardous conditions for small craft
in the far southwest arm of Lake Superior this afternoon and
evening. A Small Craft Advisory has been issued through 10 PM.

Thunderstorms are possible tonight. Gusty winds, frequent
lightning, small hail, and heavy rain may occur. Wind and waves
will be higher in and near any thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

More thunderstorms, some possibly severe, will occur Thursday into
Thursday evening. The greatest risk for strong storms will be
along the South Shore. Strong winds are the main threat.

Increasing northeast winds Thursday night into Friday may lead to
hazardous conditions for small craft, especially from Two Harbors
to the Twin Ports to Port Wing.

There will be chances for more thunderstorms Friday into Sunday.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 9, 4:10 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
410 PM CDT Wed Jun 9 2021

MNZ025-092130-
North Cass-
410 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASS COUNTY...

At 410 PM CDT, a strong thunderstorm was over Federal Dam, or 22
miles northeast of Walker, moving northeast at 20 mph.

Wind gusts up to 45 mph and penny size hail can be expected with this
storm.

This storm will be near...
  Bena around 425 PM CDT.

Other locations impacted by this storm include Goose Lake and Six
Mile Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4713 9415 4720 9430 4736 9425 4733 9407
      4723 9393
TIME...MOT...LOC 2110Z 215DEG 20KT 4724 9416

Kossen/Wolfe
Special weather statement, Jun 9, 4:29 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
429 PM CDT Wed Jun 9 2021

MNZ025-026-092145-
North Cass-South Itasca-
429 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA AND NORTHEASTERN
CASS COUNTIES...

At 429 PM CDT, a strong thunderstorm was near Ball Club, or 24 miles
west of Grand Rapids, moving northeast at 20 mph.

Wind gusts up to 45 mph and penny size hail can be expected with this
storm.

This storm will be near...
  Ball Club around 445 PM CDT.

Other locations impacted by this storm include Six Mile Lake, Ball
Club Lake, Mud Lake and Goose Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4716 9401 4728 9418 4743 9406 4738 9390
      4728 9379
TIME...MOT...LOC 2129Z 225DEG 19KT 4729 9404

Kossen/Wolfe
Special weather statement, Jun 9, 4:45 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Duluth MN
445 PM CDT Wed Jun 9 2021

MNZ025-026-092200-
North Cass-South Itasca-
445 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ITASCA AND
NORTHEASTERN CASS COUNTIES...

At 445 PM CDT, a strong thunderstorm was over Ball Club, or 20 miles
west of Grand Rapids, moving northeast at 20 mph.

Wind gusts up to 45 mph and penny size hail can be expected with this
storm.

This storm will be near...
  Deer River and Zemple around 500 PM CDT.

Other locations impacted by this storm include Mud Lake, Ball Club
Lake and Goose Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4720 9394 4731 9408 4745 9397 4740 9383
      4729 9373
TIME...MOT...LOC 2145Z 225DEG 18KT 4732 9395

Kossen/Wolfe
Special weather statement, Jun 9, 5:00 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
500 PM CDT Wed Jun 9 2021

MNZ025-026-092215-
North Cass-South Itasca-
500 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA AND NORTHEASTERN
CASS COUNTIES...

At 459 PM CDT, a strong thunderstorm was over Deer River, or 17 miles
northwest of Grand Rapids, moving northeast at 20 mph.

Wind gusts up to 50 mph and penny size hail can be expected with this
storm.

This storm will remain over mainly rural areas of northeastern North
Cass and northwestern South Itasca Counties, including the following
locations... Ball Club Lake, Bass Lake and Mud Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4747 9387 4746 9374 4730 9361 4720 9389
      4732 9404
TIME...MOT...LOC 2159Z 235DEG 19KT 4735 9385

Kossen/Wolfe
Special weather statement, Jun 9, 5:09 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
509 PM CDT Wed Jun 9 2021

MNZ010-092230-
Koochiching-
509 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KOOCHICHING
COUNTY...

At 509 PM CDT, a strong thunderstorm was over Waskish, moving
northeast at 50 mph.

Wind gusts up to 50 mph and penny size hail can be expected with this
storm.

This storm will remain over mainly rural areas of west central
Koochiching County.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4833 9442 4828 9430 4809 9410 4799 9442
TIME...MOT...LOC 2209Z 226DEG 43KT 4816 9451

Kossen/Wolfe
Special weather statement, Jun 9, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
521 PM CDT Wed Jun 9 2021

MNZ018-026-092230-
North Itasca-South Itasca-
521 PM CDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ITASCA COUNTY...

At 520 PM CDT, a strong thunderstorm was 8 miles northeast of Deer
River, or 16 miles northwest of Grand Rapids, moving northeast at 20
mph.

Wind gusts up to 45 mph and penny size hail can be expected with this
storm.

This storm will remain over mainly rural areas of south central North
Itasca and north central South Itasca Counties, including the
following locations... Wabana Lake, North Star Lake and Spider Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4731 9372 4740 9388 4758 9370 4752 9357
      4740 9344
TIME...MOT...LOC 2220Z 224DEG 19KT 4744 9368

Kossen/Wolfe

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:56 AM CDTBeach Hazards StatementDLHCarlton, Saint Louis11 hr
Jun 9, 2:31 PM CDTSmall Craft AdvisoryDLH7 hr
Jun 9, 2:38 PM CDTSpecial Weather StatementDLHCass22 min
Jun 9, 4:10 PM CDTSpecial Weather StatementDLHCass20 min
Jun 9, 4:29 PM CDTSpecial Weather StatementDLHItasca16 min
Jun 9, 4:45 PM CDTSpecial Weather StatementDLHItasca15 min
Jun 9, 5:00 PM CDTSpecial Weather StatementDLHItasca15 min
Jun 9, 5:09 PM CDTSpecial Weather StatementDLHKoochiching21 min
Jun 9, 5:30 PM CDTSpecial Weather StatementDLHKoochiching15 min
Jun 9, 6:09 PM CDTSpecial Weather StatementDLHMorrison21 min
Jun 9, 6:17 PM CDTSpecial Weather StatementDLHItasca13 min
Jun 9, 6:47 PM CDTSpecial Weather StatementDLH13 min
Jun 9, 6:54 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis66 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.